Jul 012011
 
Prednisone is a steroid as many of you may know.  It’s a great drug for those who have breathing issues…the drug calms the airways. However, this Good – Bad drug has side effects that often times aren’t spoken of.  I’d like to share our encounter with this med…maybe it could save you or someone you know from becoming panic stricken like I was.

Many years ago after my son had his inter-cranial shunt lengthened (tube used to drain fluid for hydrocephalus), he was sent home.  Shortly after he started to cough and vomit all night long.  He was given anti-biotics and Prednisone. To make a long story short, this was in November and come January the doctors still had no answers as to why he was having these symptoms, and referred us to a much bigger facility in NH to be seen by a pediatric pulmunologist.

While waiting to go to this appointment, Ryan was weaned off the prednisone – which one has to be weaned of.  Good enough, except…I thought Ryan was dying.  He stopped talking, stopped laughing, – stopped everything!  He was not my Ryan.  After spending an afternoon calling every doctor I knew, all the while crying my eyes out, I told them I thought he was dying.  I finally got this one nurse on the phone who asked what meds he’d been on recently…I told her.  She immediately said, “Sue…he’s having withdrawal from the Prednisone. He was on it so long his body is having withdrawals even though he was weaned from it.  Give him a week or so, and he should be just fine.”  I did…and he was.  If I had only known…I wouldn’t have thought he was dying, I wouldn’t have spent an afternoon calling all the healthcare providers he was hooked up with and I certainly wouldn’t have been in a state of panic for days thinking he was dying.

That was our first negative experience with prednisone.  Recently we had another.  After being hospitalized for post-viral pneumonia where he was intubated and on the IV form of prednisone for 12 days, he was sent home with it for me to wean him off.  Good enough.  Ryan seemed good until he started having issues again and was put back on it for a week. No more than did he come off it and Ryan was back to doing a lot of coughing.  Back to the doctors we go.  This time I was told his 02’s were fine (oxygen levels) and the anti-biotic he was put on is still working…but she felt the prednisone was the culprit of what was going on.  She told me when one is put on prednisone, it shuts down the body from fighting whatever infection is going on. Then when one comes off it, the body picks up where it left off, thus seeing the symptoms of regression.  Well…had I only known, I wouldn’t have freaked at the whole deal thinking he’d have to be intubated once again.  I wouldn’t have had him back in for another visit quite so soon.  Within a few days – he was fine.

I also learned many years ago from when my son’s great-grandfather was on it during his cancer treatments , the drug causes the skin to thin and bruise easily.  For grandpa…he also had all these sores on his body the size of a dime to a quarter in diameter.  After Ryan came home from the hospital stay, when shaving him he would get a terrible rash and bleed.  I knew right away the cause and didn’t panic.  Three months later…the skin is getting better but it’s still not where it was before all the prednisone was given.

I hope I’ve learned all there is to know about this drug and it’s horrible side effects that aren’t spoken about.  If you know something I don’t (other than the real common side effects such as bloating) please tell me.  I don’t want any more surprises!

 Leave a Reply

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)